Nebraska, 2009

Hail in Nebraska, August 9, 2009

August 9, 2009 · NWS GID · 1 event in 1 county or zone

An isolated severe thunderstorm moved across Valley County, dropping quarter size hail near Ord.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An isolated severe thunderstorm moved across Valley County, dropping quarter size hail near Ord.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 9:52 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 9, 9:52 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1052 PM CDT SUN AUG 9 2009

.AVIATION...06Z KGRI TAF. DRY WEATHER CAN BE EXPECTED AT KGRI
THROUGH THE NIGHT. HOWEVER...SOME FORECAST MODELS SHOW AT LEAST
SOME POSSIBILITY OF CONVECTION BY TOMORROW AFTERNOON. THIS
CHANCE SEEMS FAIRLY LOW BUT NOW APPEARS HIGH ENOUGH TO WARRANT
MENTIONING IN THE TAF WITHIN A PROB30 GROUP. WINDS WILL REMAIN
VERY LIGHT THROUGH THE TAF VALID PERIOD. EXPECT VFR CONDITIONS FOR
THE MOST PART BUT MAY BRIEFLY GET MVFR CONDITIONS AROUND SUNRISE.

&&

.PREV DISCUSSION... /ISSUED 635 PM CDT SUN AUG 9 2009/

UPDATE...THUNDERSTORMS ACROSS OUR SOUTHEASTERN CWA HAVE ENDED AND
EXPECT QUIET WEATHER TO PREVAIL THROUGH THE REMAINDER OF THE
EVENING. THERE IS AN OUTSIDE CHANCE OF A SPRINKLE OR LIGHT SHOWER
LATE THIS EVENING ACROSS OUR FAR WESTERN ZONES IN ASSOCIATION WITH
THE SOUTHWARD EXTENSION OF A MID LEVEL WAVE OVER SOUTH DAKOTA.
HOWEVER...THIS SEEMS LIKE TOO LOW OF A CHANCE TO WARRANT POPS AND
WILL JUST GO DRY ACROSS THESE NORTHWEST ZONES. THERE IS ALSO A
WEAK WAVE THAT WILL COME OUT ACROSS NORTHWEST KANSAS OVERNIGHT AND
THERE IS A LITTLE BETTER LOW LEVEL JET SUPPORT WITH THIS WAVE SO
WILL CONTINUE TO CARRY SLIGHT POPS ACROSS KANSAS AND FAR SOUTHWEST
ZONES FOR LATE TONIGHT PRIMARILY AFTER 3 AM.

PREV DISCUSSION... /ISSUED 318 PM CDT SUN AUG 9 2009/

SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN FORECAST CONCERNS
WILL BE CHANCES FOR THUNDERSTORMS AND TEMPERATURES.

THUNDERSTORMS ARE DEVELOPING ALONG THE COLD FRONT IN THE SOUTHEAST
PART OF THE FORECAST AREA. THE THUNDERSTORMS KEEP TRYING TO GAIN BUT
SO FAR ARE REMAINING BELOW SEVERE. ALONG THE FRONT THE CAP REMAINS
FAIRLY STRONG THIS AFTERNOON WITH MID LEVEL TEMPERATURES STILL
AROUND +14 DEG C. THIS IS EXPECTED TO DECREASE THROUGH THE AFTERNOON
AND INTO THE EVENING. THERE ARE A FEW THUNDERSTORMS IN THE WESTERN
PART OF NEBRASKA AS WELL.

THE SURFACE FRONT CONTINUES TO LINGER IN OR NEAR THE SOUTHEAST PART
OF THE FORECAST AREA TONIGHT. WITH A MID LEVEL WAVE  MOVING THROUGH
THE SOUTHERN PART OF THE FORECAST AREA EXPECT THAT THUNDERSTORMS
WILL CONTINUE THIS EVENING AND GRADUALLY DRIFT TO THE EAST LATE
TONIGHT. WITH THE THUNDERSTORMS IN WESTERN NEBRASKA WILL KEEP SOME
LOW POPS IN THE NORTHERN PART OF THE FORECAST AREA BUT THE BEST
CHANCE WILL BE NEAR THE FRONT IN THE SOUTHEAST.

ANOTHER UPPER LEVEL WAVE MOVES INTO THE AREA ON MONDAY. MODELS HAVE
DIFFERENT SOLUTIONS FOR THIS WAVE. THE NAM KEEPS IT FURTHER SOUTH
WHILE THE GFS HAS IT MOVE THROUGH THE CENTER OF THE FORECAST AREA.
SPC SREF AND THE CANADIAN FAVORED THE FURTHER SOUTH AS WELL. WITH
THAT MUCH DIFFERENCE HAVE SOME CONCERN. EXPECT THAT THE BETTER
CHANCES WILL BE FURTHER SOUTH IN THE FORECAST AREA...BUT CAN NOT
RULE OUT SOMETHING ISOLATED IN THE NORTHERN PART EITHER. WILL KEEP
THE BEST POPS IN THE SOUTH BUT KEEP LOW POPS IN THE NORTH. THERE
WILL BE MORE CLOUDS AROUND AND WITH PRECIPITATION THE TEMPERATURES
WILL HAVE A HARDER TIME WARMING SO HAVE COOLED TEMPERATURES A BIT
FOR MONDAY.

BY MONDAY NIGHT THE FRONT STARTS TO SAG TO THE SOUTH AND
THUNDERSTORMS WILL GRADUALLY MOVE OUT OF THE AREA. THE BEST CHANCE
WILL BE IN THE EVENING BUT BY LATE MONDAY NIGHT THE PRECIPITATION
WILL COME TO AN END.

LONG TERM...TUESDAY THROUGH SUNDAY.  WITH A PREDOMINATELY DRY
FORECAST THE MAIN FOCUS IS ON TEMPERATURES...THEN TSTM CHCS RETURN
NEXT WEEKEND.

STARTING ON TUESDAY...THE SOUTHERN CONUS UPPER RIDGE BEGINS TO BUILD
NORTH OVER THE ROCKIES WITH NORTHWEST FLOW SETTING UP ACROSS THE
CENTRAL PLAINS STATES.  HEIGHTS RISE DURING THE DAY AND THE RIDGE
AXIS WILL SLOWLY SHIFT TO THE EAST.  TEMPERATURES SHOULD MODERATE TO
NEAR SEASONAL NORMALS IN THE UPPER 80S TO AROUND 90 DEGREES.

THE RIDGE AXIS WILL BE THE DOMINANT WEATHER FEATURE THROUGH THE
WORKWEEK WITH THE CENTER OF THE HIGH SITUATED ANYWHERE FROM AROUND
THE FOUR CORNERS REGION TO NEAR THE TEXAS PANHANDLE.  THE PATTERN
ALOFT DOES TRANSITION MORE TO THE SOUTHWEST ACROSS THE CENTRAL
PLAINS AROUND THE FRIDAY TIME FRAME AS AN UPPER TROUGH REACHES THE
PACIFIC NORTHWEST.  MODELS DIVERGE ON THE TIMING OF THE EASTWARD
PROGRESSION OF THE TROUGH AND ITS ASSOCIATED COLD FRONTAL BOUNDARY.
THE 00Z OPERATIONAL RUNS WERE IN DECENT AGREEMENT...BUT WERE STILL
FASTER THAN THE GFS ENSEMBLE MEAN OVERALL.  THE 12Z RUN OF THE GFS
OFFERED A COMPLETELY DIFFERENT SOLUTION/SCENARIO AND IS AN OUTLIER
COMPARED TO OTHER MODELS AND WAS NOT USED FOR THE EXTENDED PERIODS.
THE EXTENDED IS BASED ON A COMBINATION OF ENSEMBLES WHICH IS
DECENTLY SUPPORTED BY THE 00Z GFS/ECMWF AND 12Z GEM...BUT CONFIDENCE
LOWERS BY DAY 6 AND 7 DUE TO THE VARIED SOLUTIONS AND TIMING
ISSUES.

WITH THE UPPER TROUGH POTENTIALLY PROGRESSING EAST OF THE NORTHERN
ROCKIES SATURDAY MORNING...SUPPORTED BY THE GEM/ECMWF...AN
ASSOCIATED COOL FRONT MAY FOCUS CONVECTION ACROSS THE CENTRAL PLAINS
SATURDAY NIGHT INTO SUNDAY AND HAVE SOME POPS IN TO ACCOUNT FOR
THIS.  AGAIN WOULD NOT BE SURPRISED IF TIMING NEEDS TO BE ADJUSTED
OR EVEN IF PATTERN CHANGES FOR THIS TIME FRAME GIVEN THIS IS A WEEK
OUT.

UNTIL NEXT WEEKEND HOWEVER...CONDITIONS SHOULD GENERALLY BE DRY AND
TEMPS SHOULD AVERAGE NEAR 90 FOR HIGHS WHILE LOWS WILL MAINLY BE IN
THE 60S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 9, 5:18 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
618 PM CDT SUN AUG 9 2009

NEZ039>041-046>049-060>064-073>077-084>087-101200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
618 PM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG
AND NORTHEAST OF A LEXINGTON TO FRANKLIN LINE.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA
MONDAY INTO MONDAY NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE
WITH THE PRIMARY HAZARDS BEING SMALL HAIL...GUSTY WINDS...AND
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ072-082-083-101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-FURNAS-HARLAN-
618 PM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS SOUTHWEST OF A
MANKATO...ALMA...ELWOOD LINE.

.DAY ONE...TONIGHT.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE AFTER 3 AM. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA
MONDAY INTO MONDAY NIGHT. SOME OF THE STORMS ON MONDAY COULD BE
SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL...STRONG
WINDS...AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Aug 9, 10:44 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1144 PM CDT SUN AUG 9 2009

NEZ039-100515-
VALLEY-
1144 PM CDT SUN AUG 9 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN VALLEY COUNTY IN CENTRAL NEBRASKA

AT 1144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BURWELL...OR 20 MILES NORTHWEST
OF ORD...AND MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  FORT HARTSUFF STATE PARK BY 1205 AM CDT
  ELYRIA BY 1215 AM CDT
  ORD BY 1220 AM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4170 9876 4153 9908 4172 9922 4174 9921
      4174 9882
TIME...MOT...LOC 0444Z 315DEG 24KT 4185 9915

PFANNKUCH
Special weather statement, Aug 9, 11:13 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1213 AM CDT MON AUG 10 2009

NEZ039-100545-
VALLEY-
1213 AM CDT MON AUG 10 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN VALLEY COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF ORD.

AT 1213 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR FORT HARTSUFF STATE PARK...OR 10
MILES NORTHWEST OF ORD...AND MOVING SOUTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ELYRIA BY 1225 AM CDT
  ORD BY 1245 AM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4173 9876 4162 9875 4159 9875 4151 9899
      4170 9909 4174 9911 4174 9878
TIME...MOT...LOC 0513Z 329DEG 15KT 4174 9901

The radar

The North Platte radar (KLNX), 143 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Valley

When
August 9, 11:28 PM CST
Where
Valley County, 2.49 mi NE of (Odx)sharp Fld Ord
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.640, -98.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194362.